T Nation

Risk of Thromboembolism and Arimidex


#1

I’m a 48 year old male, recently diagnosed with hypogonadism and started on test cyp 75 mg every 4 days. I’m also on HCG 500 iu EOD. Last TT 863. I happen to also be a a physician, but this doesn’t always help much when resolving these problems. Like many, felt great for a week or two followed by symptoms suggestive of high estrogen (insomnia, anxiety, depression) and in fact my estrogen is returned at 50 pg/ml.

I want to start Arimidex and have read quite a bit. My concern is about the risk of blood clots (thromboembolism) with Arimidex. Sounds pretty clear out here that many many people are on it, but I can’t shake the question about the risk in my mind. Hoping you knowledgeable folks can provide some insight.

A second question is about the proper estradiol test. I’ve had both the sensitive and standard tests, both are elevated around the 50 pg/ml. Is there any importance in testing with the sensitive test, or should I just stick to standard and optimize that.

Thanks for your replies.


#2

Nothing to worry about. Almost everyone here is using anastrozole.

This is easy. The -ve side effects that you find are:

  • From body builders who take E2 to extreme lows which creates adverse lipid profiles.
  • From dosing literature from use in females where the objective is E2–>zero.

In males were are modulating E2 to get to near [normal] E2=22pg/ml or 80 pmol/L. The negative effects associated with the above section are not in any way from the drug directly itself, but from very low E2 levels.

E2= 50pg/ml, this can be from:

  • T dose too high, not your case.
  • Impaired liver clearance of E2, some meds can do this or an outright liver problem. AST/ALT clear?
  • LH receptor over stimulation
    -Too much LH from SERM’s
    -Too much hCG - you

250iu hCG subq EOD is a LH replacement dose. 500iu may be too much for you, there is variability in how this happens from one guy to the next.

Split your T dose to two injections per week. If you inject subq T levels will be steadier. Use #29 1/2" 0.5ml [not 1.0ml]. Try over upper leg, pinch up skin and inject into end of fold with needle parallel to muscles. Avoid obvious surface veins. - yes that syringe is slow to load.

Take 0.5mg anastrozole at time of injections. Should feel major gains in 7-10 days. Takes 3 doses to get steady state anastrozole levels. So do not mess with dose making short term changes.

Some are anastrozole over-responders [not rare] who crash E2 levels on the expected doses and crash E2 and feel horrible. In that case, stop anastrozole for 5-6 days and resume at 1/4th the dose. This info re over-responders is not in any medical literature or drug info. Probably differences in enzymes.

Please read the stickies found here: About the T Replacement Category

  • advice for new guys - need more info about you
  • things that damage your hormones
  • protocol for injections
  • finding a TRT doc

Evaluate your overall thyroid function by checking oral body temperatures as per the thyroid basics sticky. Thyroid hormone fT3 is what gets the job done and it regulates mitochondrial activity, the source of ATP which is the universal currency of cellular energy. This is part of the body’s temperature control loop. This can get messed up if you are iodine deficient. In many countries, you need to be using iodized salt. Other countries add iodine to dairy or bread.

Test E2 in two weeks. If you get E2=30 and target is 22, modify dose by 30/22. That is the beauty of a competitive drug.

It can take 4-5 weeks before you stop feeling progress with proper T levels. Depends on how long you were suffering with high E2. Gene expression, tissue changes and new patterns in brain activity.


#3

Bumping for towny… any questions?


#4

Thanks so much. I did want to say you are doing a huge service for a large number of guys.

Started the arimidex and plan blood work next week. It will have been around 2 weeks.

I may be sleeping a bit better already.

Can’t say thanks enough for giving me the courage to try.


#5

Post what you notice after one week!

For me it was like been born again.


#6

Well, I’m 3 months into using the arimidex, needed about 1 mg/week to get into the 20’s. I felt pretty good from a number of standpoints, erections, sex drive, etc., however at some point I began to be unable to sleep on my right side without hip pain. Assumed it would go away, and it didn’t. Assumed hip bursitis, got a cortisone shot, no help. Could be coincidence.

I have scoliosis and a history of back pain, but it has worsened since starting arimidex especially low back. But, it could be coincidence.

And then I developed left hip pain so = both sides. Left hip MRI does show a labral tear, but this is true in many normals. Labral tears can be asymptomatic and my cartilage looks fine. Right hip MRI planned.

Long and short, I’m concerned that arimidex is causing arthralgia and/or joint pain. Could it all be coincidence, yes. Is arthralgia the most common reason why women are non compliant with AI therapy, yes. Although this is not an E2 = 0 situation, there is no literature on arthralgia with E2 = 22. That could mean that’s because it never happens, or not. No studies seem to establish that arthralgia is dose (or more appropriately E2) dependent to my knowledge. Maybe any dose of arimidex can cause this?

I’ve stopped the AI for a few days and instantly E2 = 49 again. Some say there is a rebound effect. So maybe it will lower? That doesn’t sound logical. So, I’m not counting on it.

Other changes I’m trying: switched to subcu for last 2 injections. Holding off on hcg. Wondering if the switch to SC and stopping hcg will get me to a lower place.

I’m seriously hoping it will because I when I have high E2 I get fasiculations. I get all the luck. Completely gone when E2 was controlled, but emerging again now that it’s off. If you do some looking, you’ll find that fasics are in fact correlated with high E2.

Incredible catch-22, forcing me to think about DIM (which seems very poorly evidence based) or other things.

Stuck!


#7

Arimidex is not causing joint pain. The effects of lower E2 might in your condition. Could more E2 be better for this problem? Waiting to see…

Perhaps related to magnesium which can have a great effect on muscle tone. Most are magnesium deficient to some extent. If you get leg/foot cramps or can tighten a muscle and have it lock up, you are deficient. This site’s Biotest store sells a good product “ZMA” that you might try. Can have a calming effect as well.


#8

Well, of course I was looking for your thoughts and I’m grateful for your reply and want you to be correct about the joint pain. To test this, I’m just not sure where to set a target E2 or if I should ride with E2 unregulated for a month and see if joint pain totally dissipates.

I’ve been supplementing with magnesium. Still on it. The fasiculations started after starting trt, continued while on magnesium, promptly stopped with E2 in range, and now starting again off arimidex. Magnesium seemed to help a little I suppose.

I like your confidence in the arimidex, but trying to share in it and figure out how to proceed in the setting of painful joints.

I think I’d like a drink. But that never helps much.


#9

Ksman, do you have any opinions on DIM aside from that you think it’s probably not powerful enough? Likewise calcium d-glucarate.

I’ve decided to take a break of Adex and asses if I improve. It’s a drag, but I’m working in an evidence free zone. Radical that there are no studies of adex on men on trt.

Thanks.i


#10

Ok, did some homework. The point of view typically advanced is that musculoskeletal pain with AI is tied to estrogen suppression. I’ve been thinking that theory may not hold water, that instead there’s a direct drug effect mediating joint pain.

This article is fairly compelling basic science in that direction. Were it true, dose or estrogen level may be an irrelevant consideration, especially in those predisposed to pain from underlying causes, with AI simply providing one more pathway to activate nociceptors.

I’m not certain yet, however dismissing this well written paper and experiment seems unwise. It’s at least important enough to add a caveat into the debate that pain may be mediated by the drug itself rather than E2 = 0.

I wish this weren’t a possibility, but I’m concerned it could be true.


#11

It is unwise to take info from studies of rats and in-vitro work and make conclusions about things.

Low E2 messes up whole systems that are not in isolation but connected to other systems. In males we are concerned with 1mg/week anastrozole and women in a breast cancer context are using 7mg/week. So even is you accept the authors’ hypothesis, we are looking at 1/7th of the dosing.

We have had a couple of guys who seemed to be anastrozole intolerant who did OK with aromasin. Not everyone is wired the same. What matters is how you respond to things.